It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Sinus Problems Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-04-2012, 05:26 AM   #1
Junior Member
(male)
 
Join Date: Sep 2011
Location: UK
Posts: 21
trw1972 HB User
Possibly post nasal drip?

Hey all

About 10 weeks ago i got a slowly worsening cough. It got to the point where i was coughing so much that i almost vomited. It was always worse when i lay down at night, at night i wheezed a lot and had breathing issues.

I was bringing up a lot of phlegm at night, yet in the daytime felt fine.

I went to the doctors who said id now got a chest infection, he gave me prednisolone and antibiotics (30mg prednisolone for 5 days)

It cleared everything up in literally 12 hours, it was like someone pressed a magic button.

Gradually, although the cough was less severe this time the wheeze came back, and im bringing up a bit of clear phlegm. My throat constantly feels 'tight' and im constantly wanting to clear it.

I went back to the doctors who did a peak flow test (it came out normal) but suspected asthma or COPD, hes booked chest x-ray and blood tests. He gave me a prescription for 2 inhalers, though things are not yet bad enough to try them

But im wondering if this is possibly post nasal drip?.

Do sufferers ALWAYS have problems with their nose? my nose isnt blocked at all, yet i constantly get a blocked throat feeling.

Is it often worst laying down?

Can it make you susceptible to lung infections?

Would post nasal drip react so dramatically to prednisolone?

I am tempted to try a nasal spray to see if it helps.

Thanks

 
Old 07-04-2012, 06:42 AM   #2
Senior Member
(male)
 
Join Date: Jun 2012
Location: North Carolina, USA
Posts: 135
Rich775 HB UserRich775 HB UserRich775 HB UserRich775 HB UserRich775 HB User
Re: Possibly post nasal drip?

IMO, this is not post nasal drip. You may have post nasal drip, but I don't think it is a cause of the other issues. This is inflammation. That is why the prednisone worked, as it is a systemic anti-inflammatory med. Coughing up clear fluid is also an indication of inflammation/irritation, as opposed to viral or bacterial infection.

There are different kinds of inhalers. Some are for acute breathing problems, like an asthmatic reaction. Others are localized steroids that are designed to reduce inflammation/irritation and prevent problems. The doc may have given you both. If he specifically prescribed one to be used some number of times each day as opposed to "as needed," then you should be doing that one even if you don't feel you have significant symptoms.

Some of your issues sound like they could be acid reflux. This can cause coughs and it is definitely worse when laying down. You may want to check on this with a GI doc. You could also test it on your own with a few things. Testing this would include trying an OTC med called a PPI, like Prilosec, morning and evening for a couple of weeks, sleeping with your torso inclined rather that flat, eating lighter meals in the evening, and not eating at all 2-3 hours before bedtime... just something you could try. This is not likely the entire problem, but it could certainly be a contributing factor.

M.
__________________
"The only thing that makes me depressed, Doc, is not getting any answers from you."

Last edited by Rich775; 07-04-2012 at 06:51 AM. Reason: clarification

 
Sponsors Lightbulb
   
Old 07-04-2012, 07:12 AM   #3
Junior Member
(male)
 
Join Date: Sep 2011
Location: UK
Posts: 21
trw1972 HB User
Re: Possibly post nasal drip?

Quote:
Originally Posted by MRichards1957 View Post
IMO, this is not post nasal drip. You may have post nasal drip, but I don't think it is a cause of the other issues. This is inflammation. That is why the prednisone worked, as it is a systemic anti-inflammatory med. Coughing up clear fluid is also an indication of inflammation/irritation, as opposed to viral or bacterial infection.

There are different kinds of inhalers. Some are for acute breathing problems, like an asthmatic reaction. Others are localized steroids that are designed to reduce inflammation/irritation and prevent problems. The doc may have given you both. If he specifically prescribed one to be used some number of times each day as opposed to "as needed," then you should be doing that one even if you don't feel you have significant symptoms.

Some of your issues sound like they could be acid reflux. This can cause coughs and it is definitely worse when laying down. You may want to check on this with a GI doc. You could also test it on your own with a few things. Testing this would include trying an OTC med called a PPI, like Prilosec, morning and evening for a couple of weeks, sleeping with your torso inclined rather that flat, eating lighter meals in the evening, and not eating at all 2-3 hours before bedtime... just something you could try. This is not likely the entire problem, but it could certainly be a contributing factor.

M.
Hey thanks for the response, i guess that all makes sense.

He gave me 2 inhalers yes, a reliever and a preventer, i will start using the preventer

Reading what you have said i can see why he suspected asthma (his main reason for this was that i have HUGE variability in how i feel between daytime and bedtime- ).

I think i maybe misunderstood the causes of post nasal drip, i thought it was essentially caused by excess mucus production which was a result of inflammation.

Thanks for the advice

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:14 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!